Oregon, 2023

Flood and High Wind in Oregon, August 4, 2023

August 4, 2023 · NWS BOI · 3 events in 2 counties and zones

Monsoonal moisture in tandem with a weak upper level low allowed for training storms to form over the Oregon-Nevada border. This created a lot of flooding and and making travel on dirt roads difficult.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Monsoonal moisture in tandem with a weak upper level low allowed for training storms to form over the Oregon-Nevada border. This created a lot of flooding and and making travel on dirt roads difficult.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 4, 12:09 PM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 4, 12:09 PM PST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Boise ID
209 PM MDT Fri Aug 4 2023

.SHORT TERM...Tonight through Sunday night...The atmosphere is
destabilizing late this afternoon across the southern half of
our forecast area... especially in southern Harney and Malheur
counties where it has been sunny for most of the day.
Thunderstorms will develop and increase in coverage later this
afternoon and evening. A red flag warning for abundant lightning
on the Oregon side remains in effect. Meanwhile, it is more
stable in the northern half of of our CWA where it has remained
cloudy and surface temperatures are cooler. Drier air will
spread northward overnight and thunderstorms will be less
numerous on Saturday with mostly dry conditions expected by
Sunday.

.LONG TERM...Monday through Friday...The upper level flow will
be zonal...from west to east...through the period and moisture
will be limited. This will bring a period of mostly dry weather
to southwestern Idaho and southeastern Oregon. Temperatures
will be a few degrees below normal for the first part of the
week and then warm up a bit later next week as the zonal flow
starts to transition back to a ridge over the western U.S.

&&

.AVIATION...Mainly VFR. Scattered thunderstorms developing
during the afternoon and continuing into the evening across
southern portions of Oregon and Idaho...mainly south of a KBNO-
KBOI-KSNT line. Surface winds generally NW- NE 10-20kt during
the afternoon. Thunderstorms capable of producing gusty erratic
outflows up to 45kt and small hail. Winds aloft at 10kft MSL:
NW 5-15k.

Weekend Outlook...Mainly VFR. Isolated showers and
thunderstorms in the afternoon. Surface winds will be light and
variable, except in the vicinity of thunderstorms which will be
capable of producing gusty outflow winds to 35 kts. Winds aloft
at 10kft MSL W 15 to 20 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...Red Flag Warning until 11 PM MDT /10 PM PDT/ this evening
     ORZ636-637.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...MC
LONG TERM....MC
AVIATION.....MC

In the hours before

Special weather statement, Aug 4, 1:10 PM PST, 50 minutes before
Special Weather Statement
National Weather Service Boise ID
210 PM PDT Fri Aug 4 2023

ORZ063-042200-
Malheur County OR-
210 PM PDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of south central
Malheur County through 300 PM PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mendi Suri, or 9 miles west of McDermitt, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Malheur County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 11805 4208 11812 4235 11773 4200 11747
TIME...MOT...LOC 2109Z 253DEG 13KT 4201 11790

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SA
Special weather statement, Aug 4, 1:40 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Boise ID
340 PM MDT Fri Aug 4 2023

IDZ028-042230-
Camas Prairie ID-
340 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southern Camas
County through 430 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm over
Selby, or near Fairfield, moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairfield and Selby around 340 PM MDT.
  Mormon Reservoir around 350 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4320 11476 4320 11481 4324 11502 4337 11505
      4341 11471 4340 11470 4341 11469 4342 11465
      4340 11461 4339 11454 4329 11452
TIME...MOT...LOC 2139Z 058DEG 6KT 4332 11471

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood, 1 high wind. Local standard time, as filed.

Heavy Rain, Harney

When
August 4, 2:00 PM PST to 3:00 PM PST
Where
Harney County, 29.17 mi N of Riley
Reported by
Mesonet
Coordinates
43.950, -119.540

The mesonet station SNWO3 28.2 miles north of Riley, OR measured 0.80 inches of rain.

Flood, Harney

When
August 4, 4:08 PM PST to 5:08 PM PST
Where
Harney County, 29.09 mi ESE of Fields to 26.11 mi ESE of Fields
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.109, -118.145

A trained spotter reported frequent lightning and 1.0 inches of rain in 20 minutes causing over a foot of standing water in agricultural fields. He also reported that Trout Creek Road was impassable due to washed out portions of the road.

High Wind, Malheur

When
August 4, 7:00 PM MST to 8:00 PM MST
Where
Malheur forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

The mesonet station GSFO3 on Grassy Mountain measured a high wind gust.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2023Every state in 2023This day in weather historyWarnings in Oregon, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123956, 1123955, 1124880.